Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 9, 2005, 11:09 AM CDT for Mahnomen County, Minnesota. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2005, 11:09 AM CDT (16:09 UTC)
- Expired
- Sep 9, 2005, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 12:39 PM CDT | FLASH FLOOD | 5 Nnw Mahnomen, MN | FLOODING ALONG MARSH CREEK. WATER BRIEFLY OVERTOPPED COUNTY ROAD 130 NEAR MARSH CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 091609 FFWFGF MNC087-100300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1109 AM CDT FRI SEP 9 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... MAHNOMEN COUNTY IN NORTHWEST MINNESOTA * UNTIL 1000 PM CDT * AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES NORTHWEST OF MAHNOMEN...OR ABOUT 39 MILES NORTH OF DETROIT LAKES. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING TO THE EAST AT 10 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE MAHNOMEN...WAUBUN...PINE BEND AND NAYTAHWAUSH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605 $$ BRAMER
3 follow-up statements
000 WGUS73 KFGF 091916 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 216 PM CDT FRI SEP 9 2005 MNC087-100300- MAHNOMEN MN- 216 PM CDT FRI SEP 9 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MAHNOMEN COUNTY UNTIL 1000 PM CDT FRIDAY EVENING... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORM TOTAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ACROSS THE NORTHERN HALF OF MAHNOMEN COUNTY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORM WOULD LIKELY PRODUCE HEAVY RAINFALL. DUE TO SATURATED SOILS...ANY ADDITIONAL PRECIPITATION WILL PRODUCE RUNOFF AND FLASH FLOODING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605 $$ BRAMER
000 WGUS73 KFGF 092229 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 525 PM CDT FRI SEP 9 2005 MNC087-100300- MAHNOMEN MN- 525 PM CDT FRI SEP 9 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MAHNOMEN COUNTY UNTIL 1000 PM CDT FRIDAY EVENING... AT 523 PM CDT...THE PUBLIC REPORTED THAT STREAMS AND DITCHES ACROSS NORTHERN MAHNOMEN COUNTY WERE RUNNING FULL. MARSH CREEK...NORTHWEST OF MAHNOMEN...HAD FLOODED OVER COUNTY ROAD 130 EARLIER IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING AND COULD PRODUCE ADDITIONAL FLOODING RAINS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605 $$ GUST
000 WGUS73 KFGF 100256 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 956 PM CDT FRI SEP 9 2005 MNC087-100306- MAHNOMEN MN- 956 PM CDT FRI SEP 9 2005 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR MAHNOMEN COUNTY... AT 956 PM CDT...THE HEAVY RAIN IN MAHNOMEN COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 955 PM CDT. LAT...LON 4717 9605 4717 9559 4748 9558 4748 9605 $$ DK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:30 PM CDT, 14 hours 39 minutes earlier.
Area forecast discussion, Sep 8, 8:30 PM CDT, 14 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 830 PM CDT THU SEP 8 2005 FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES. SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT. NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB. ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT ADJUSTMENTS MADE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Sep 9, 6:15 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 615 AM CDT FRI SEP 9 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 615 AM CDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO MAY CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT... SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
In the hours before
Local storm report, Sep 9, 9:15 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
915 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 7 NNW GOLDEN LAKE 47.67N 97.69W
09/09/2005 1.25 INCH STEELE ND PUBLIC
0735 AM HAIL 9 SSE LOGAN CENTER 47.68N 97.74W
09/09/2005 1.25 INCH GRAND FORKS ND PUBLIC
0745 AM HAIL 2 WSW NORTHWOOD 47.72N 97.61W
09/09/2005 0.75 INCH GRAND FORKS ND PUBLIC
&&
GGUSTLocal storm report, Sep 9, 9:41 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
941 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 3 SE KLOTEN 47.69N 98.03W
09/09/2005 0.75 INCH NELSON ND PUBLIC
&&
JDSLocal storm report, Sep 9, 10:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 5 SE PILLSBURY 47.16N 97.72W
09/09/2005 0.88 INCH CASS ND TRAINED SPOTTER
&&
LKENNEDYLocal storm report, Sep 9, 10:30 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 7 W PAGE 47.16N 97.72W
09/09/2005 0.88 INCH CASS ND TRAINED SPOTTER
&&
LKENNEDYLocal storm report, Sep 9, 10:39 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1039 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 4 SE PILLSBURY 47.17N 97.74W
09/09/2005 0.88 INCH BARNES ND TRAINED SPOTTER
&&
LKENNEDYLocal storm report, Sep 9, 10:41 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1041 AM CDT FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 12 ENE BRANTFORD 47.66N 98.68W
09/09/2005 0.88 INCH EDDY ND PUBLIC
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:32 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 58 min |
| Sep 9, 10:48 AM CDT | Flash Flood Warning | FGF | Norman | 11 hr |
| Sep 9, 10:49 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 56 min |
| Sep 9, 11:20 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 55 min |
| Sep 9, 11:45 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 40 min |
| Sep 9, 1:29 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 61 min |
| Sep 9, 1:34 PM CDT | Flash Flood Warning | FGF | Beltrami, Clearwater | 9 hr |
| Sep 9, 1:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| Sep 9, 2:02 PM CDT | Flash Flood Warning | FGF | Polk | 9 hr |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.